Idaho, 2021High Wind in Idaho, November 15 to 16, 2021
November 15 to 16, 2021 · NWS OTX · 3 events in 3 counties and zones
The wind event of Nov 15, 2021 was a warm sector wind event, which are characterized by the Inland Northwest being in the warm sector of an atmospheric river event for multiple days and lead to high winds. Most damage to the region were trees down, power lines down, and roof damage.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The wind event of Nov 15, 2021 was a warm sector wind event, which are characterized by the Inland Northwest being in the warm sector of an atmospheric river event for multiple days and lead to high winds. Most damage to the region were trees down, power lines down, and roof damage. Avista Utilities and Kootenai Electric reported that approximately 40,000 customers were without power in the height of the storm, in the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 15, 12:37 PM PST, 2 hours 23 minutes earlier.
Area forecast discussion, Nov 15, 12:37 PM PST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1237 PM PST Mon Nov 15 2021
.SYNOPSIS...
Strong winds to return this afternoon and evening. An incoming
weather system will bring mountain snow and rain showers to the
region through the start of the next week. Snow accumulations will
be limited to the highest mountain peaks through Sunday. Tomorrow
through Tuesday will be mild and windy with moderately strong
wind gusts. Drier and near normal temperatures expected by the
middle of next week.
&&
.DISCUSSION...
Update: the increase in winds is on the way. Regional surface
pressure analysis is showing the deepening surface low over
southern BC this hour, with a 991 mb low. This is generally on
track with most model guidance, with the GFS/SREF comparison doing
comparatively best (though most guidance shows the general
location and strength). The low has deepened about 7mbs in the
past 6 hours and it is projected to continue to do so through this
afternoon. The overall wind message remains the same: speeds
increasing after 1 to 2 PM, peaking between about 3 or 4 pm to 9
pm. Gusts of 45-60 mph will be possible in many areas, with
isolated gusts to 70 mph possible in the more exposed areas over
the Upper Columbia Basin and West Plains.
Thus far we are seeing gusts around 25-35 mph, with isolated gusts
near 50 mph over the deeper basin and ahead of the low, toward
Oroville. There are some gusts around 5000 feet near 60-70 mph.
I added Okanogan Valley zone to the wind advisory through 7 PM
this evening.
I made some adjustments to the PoPs and QPF through the remainder
of the day. The precipitation is not too widespread right now, but
it is expected to expand rapidly along and ahead of the front as
it moves in through this afternoon. I also increased PoPs and snow
amounts for tonight/early Tuesday near the Cascade crest. Winter
Weather Advisories remain in place for the western Chelan county
zone through tomorrow morning. /Cote'
&&
.AVIATION...
18Z TAFs: A strong cold front will be sliding across the region
this afternoon, bringing a strong wind event. This will lead to
wind sustained winds near 25-35 kts and gusts near 45-60 kts from
22-06Z. Winds will start to gradually decrease overnight into
Tuesday morning. An area of precipitation will accompany the
front, pushing by between about 21-03Z, before most of that moves
to the mountains. Colder air comes in rapidly behind it. /Cote'
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 61 30 43 22 40 25 / 60 50 10 0 0 0
Coeur d'Alene 64 31 42 22 39 25 / 60 70 10 0 0 0
Pullman 61 29 40 22 39 26 / 50 70 20 0 0 0
Lewiston 71 38 48 29 44 31 / 20 50 10 0 0 0
Colville 57 25 44 18 40 22 / 80 60 0 0 0 0
Sandpoint 57 31 40 21 37 23 / 80 90 20 0 0 0
Kellogg 56 30 37 22 38 27 / 40 90 40 0 0 0
Moses Lake 63 32 49 22 44 28 / 40 10 0 0 0 0
Wenatchee 63 35 47 27 42 30 / 50 30 0 0 0 0
Omak 57 29 47 22 41 27 / 60 20 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until 10 PM PST this evening for Northern
Panhandle.
High Wind Warning until 10 PM PST this evening for Central
Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse.
Wind Advisory from 4 PM this afternoon to midnight PST tonight
for Lewis and Southern Nez Perce Counties-Lewiston Area.
WA...Winter Weather Advisory from 4 PM this afternoon to 10 AM PST
Tuesday for Western Chelan County.
Wind Advisory until 7 PM PST this evening for Central Chelan
County-Wenatchee Area-Western Okanogan County.
Wind Advisory until 10 PM PST this evening for Northeast
Mountains-Okanogan Highlands.
High Wind Warning until 10 PM PST this evening for Lower
Garfield and Asotin Counties-Spokane Area-Washington
Palouse.
High Wind Warning until 8 PM PST this evening for Upper Columbia
Basin.
Wind Advisory until 7 PM PST this evening for Moses Lake Area-
Okanogan Valley-Waterville Plateau.
&&Hazardous weather outlook, Nov 15, 4:22 AM PST, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
422 AM PST Mon Nov 15 2021
IDZ001>004-WAZ031>037-044-161230-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Waterville Plateau-
422 AM PST Mon Nov 15 2021
This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...Northeast
Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Strong winds with gusts to 60 mph are possible. This could lead
to downed trees and power outages and create hazardous driving
conditions for high profile vehicles.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A wintry mix of rain and snow is expected Thursday.
IDZ026-027-WAZ038-041-043-047-049-161230-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Okanogan Highlands-Wenatchee Area-Okanogan Valley-
Central Chelan County-Western Okanogan County-
422 AM PST Mon Nov 15 2021
This Hazardous Weather Outlook is for portions of North Central
Idaho and North Central Washington.
.DAY ONE...TODAY AND TONIGHT
Gusty winds with isolated gusts near 40 mph are possible with
locally stronger winds in the mountains.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
No hazardous weather is expected at this time.
WAZ048-161230-
Western Chelan County-
422 AM PST Mon Nov 15 2021
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
Snow will impact travel across Stevens Pass this afternoon and
tonight creating winter travel conditions.In addition wind gusts
in excess of 50 mph will be possible over exposed ridgetops.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Light to moderate snow may impact western Chelan County,
including near the passes into Tuesday morning. Additional snow is
expected Thursday.
In the hours before
Local storm report, Nov 15, 11:41 AM PST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1141 AM PST MON NOV 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM NON-TSTM WND DMG 1 ENE SHERMAN PASS 48.61N 118.46W
11/15/2021 FERRY WA DEPT OF HIGHWAYS
TWO TREES DOWN ON SR 20 AT MP 315 BLOCKING
BOTH DIRECTIONS.
&&High Wind, Northern Panhandle
- When
- November 15, 3:00 PM PST to November 16, 4:30 PM PST
- Where
- Northern Panhandle forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
The Mesonet site at Athol measured a wind gust at 72 mph. There were law enforcement reports of downed power lines and power outages in Athol, Sagle, and Spirit Lake due to the gusty winds.
High Wind, Coeur D'Alene Area
- When
- November 15, 4:00 PM PST to 5:50 PM PST
- Where
- Coeur D'Alene Area forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Other Federal Agency
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
Southwest winds gusting to an estimated 40 to 60 mph led to widespread damage across the Coeur d'Alene area. There were many downed large trees and damaged power lines. Power outages across Coeur d'Alene, Post Falls, and Harrison left some customers without power for nearly 24 hours.
High Wind, Central Panhandle Mountains
- When
- November 15, 5:00 PM PST to 8:00 PM PST
- Where
- Central Panhandle Mountains forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
The RAWS site at Magee Peak (4720 ft) measured a wind gust at 82 mph. Surrounding, lower elevations measured peak wind gusts of 45 - 55 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Wyoming, November 15 to 16, 20211 death · $2.0 million · 104 kt wind · 10 events
- High Wind and Strong Wind in Montana, November 15 to 16, 2021$263,000 · 69 kt wind · 7 events
- High Wind in Washington, November 15, 2021$200,000 · 55 kt wind · 4 events
- Dense Fog in California, November 15 to 16, 20217 events
- High Wind in Idaho, November 15 to 16, 202160 kt wind · 5 events
- High Wind in Oregon, November 15, 202163 kt wind · 4 events
- Winter Weather in Maine, November 15, 20212 events
- High Wind in Oregon, November 15, 202164 kt wind · 2 events
- High Wind in Oregon, November 15, 202164 kt wind · 2 events
- High Wind and Strong Wind in Washington, November 15, 202159 kt wind · 2 events
- High Wind in Washington, November 15, 202164 kt wind · 2 events
- Drought in Colorado, November 15 to 30, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994639, 992472, 992491.